Nebraska, 2015

Hail in Nebraska, July 23, 2015

July 23, 2015 · NWS GID · 1 event in 1 county or zone

A left-moving supercell produced severe hail over extreme southwestern Dawson County on this Thursday evening. Late this afternoon, a few isolated thunderstorms developed over southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A left-moving supercell produced severe hail over extreme southwestern Dawson County on this Thursday evening. Late this afternoon, a few isolated thunderstorms developed over southwestern Nebraska. One storm was a supercell that formed over Frontier County. Between 5:30 and 6:30 p.m. CST, the storm split. The left-mover headed northeast and briefly became severe, producing hail up to the size of quarters in the town of Farnam around 730 p.m. After producing this hail, the storm rapidly weakened and dissipated.

These thunderstorms formed ahead of the lee-side trough. The flow aloft was characterized by a broad ridge over the Plains, anchored by a subtropical high over Texas. Synoptic forcing was negligible with the Westerlies north of the region. Surface temperatures in the pre-storm environment were in the lower 90s, with dewpoints around 70. Mid-level lapse rates were around 7 deg C/km, resulting in MLCAPE around 3500 J/kg. Deep layer shear was 30-35 knots. Low-level winds were not strong. So, 0-3 km SRH was unimpressive, with values of only 100 m2/s2. However, low-level winds were veering with height. So, SRH was sufficient to result in supercell convective mode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 23, 5:59 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 23, 5:59 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT THU JUL 23 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 308 PM CDT THU JUL 23 2015

FOCUS DURING THE SHORT TERM PERIODS IS ON CHANCES FOR THUNDERSTORMS
AND HOT TEMPERATURES/HEAT INDICES.

THE PATTERN ALOFT FEATURED A RIDGE AXIS BUILDING NORTH FROM THE
SOUTHERN PLAINS AND A TROUGH MOVING INTO THE WEST COAST. AT THE
SURFACE LOW PRESSURE WAS CENTERED IN WESTERN SOUTH DAKOTA WITH THE
TROUGH AXIS EXTENDING SOUTH THROUGH WESTERN NEBRASKA.

A WARMER...MUGGY AIRMASS WAS IN PLACE ACROSS OUR REGION WITH
TEMPERATURES IN THE 80S/LOW 90S AND DEWPOINTS IN THE UPPER 60S AND
LOWER 70S. WEST OF THE SURFACE TROUGH/DRY LINE IN WESTERN NEBRASKA
DPS AVERAGE IN THE 50S AND STRONG HEATING AND CONVERGENCE ALONG THIS
BOUNDARY MAY INITIATE TSTMS TO OUR WEST LATER THIS AFTERNOON AND
EVENING. MODELS ARE HIT OR MISS AS TO WHETHER CONVECTION WILL MAKE
IT THIS FAR EAST INTO OUR WESTERN CWA CURRENTLY HAVE LOW POPS FOR
THIS WHICH STILL LOOK WARRANTED. IF STORMS CAN MAKE IT
IN...CONDITIONS WILL BE FAVORABLE FOR SEVERE STORMS WITH SEVERAL
THOUSAND J/KG OF INSTABILITY AND SHEAR OF 30 TO 40KS. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE POSSIBLE.

THE LLVL JET STRENGTHENS OVERNIGHT AND CONVECTION SHOULD FOCUS
ACROSS THE DAKOTAS ON THE NOSE OF THE JET AND IN BETTER DYNAMICS AS
THE UPPER WAVE CROSSES THE NORTHERN PLAINS. THE CENTRAL PLAINS
SURFACE BOUNDARY IS FORECAST TO SLOWLY SAG SOUTHEAST FRIDAY REACHING
INTERSTATE 80 DURING THE AFTN AND STALLING NEAR THE KS BORDER BY
EVENING. THE FRONTAL BOUNDARY LOCATION IS IMPORTANT AS IT WILL
CONTINUE TO SEPARATE THE HOTTEST TEMPS/HIGHEST DPS SOUTH OF THE
FRONT FM DRIER AIR AND SLIGHTLY COOLER AIR TO THE NORTH...AND THE
BOUNDARY MAY AGAIN FOCUS CONVECTION IN THE AFTERNOON/EVENING.

THE HOT TEMPERATURES COMBINED WITH THE HIGH DPS WILL RESULT IN HEAT
INDICES OF 100 TO 110 DEGREES AND WILL GO AHEAD WITH A HEAT ADVISORY
FOR FRIDAY AFTN FOR THE SOUTHEAST HALF OF OUR CWA...WITH CONFIDENCE
HIGHEST ACROSS NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA.
CAVEAT WILL BE BOUNDARY POSITION AND WHETHER OR NOT CONVECTION FIRES
EARLIER THAN ANTICIPATED AS CLOUD COVER WOULD HAVE SOME IMPACT ON
TEMPS. THE ADVISORY AREA MAY NEED TO BE ADJUSTED BY LATER SHIFTS AS
BOUNDARY POSITION BECOMES MORE CLEAR.

AGAIN...TSTMS WILL BE POSSIBLE FRIDAY AFTN WITH THE BETTER CHCS JUST
BEYOND THE SHORT TERM...HEADING INTO FRIDAY EVENING AND NIGHT.
SEVERE STORMS ARE POSSIBLE IN THIS TIME FRAME WITH THE
POTENTIAL FOR LARGE HAIL/DAMAGING WINDS AND HEAVY RAINFALL.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 308 PM CDT THU JUL 23 2015

A BROAD UPPER LEVEL RIDGE WILL BE FIRMLY IN PLACE ACROSS THE CENTRAL
PLAINS GENERALLY THROUGH MONDAY. THERE WILL BE SEVERAL UPPER LEVEL
WAVES THAT MOVE ACROSS THE RIDGE AND BRING VARIOUS CHANCES FOR
THUNDERSTORMS TO THE AREA. TEMPERATURES WILL REMAIN ON THE WARM SIDE
FOR THE MOST PART AS WELL.

THE FIRST WAVE MOVES INTO THE AREA FOR FRIDAY NIGHT. AT THE SURFACE
A FRONT WILL BE THROUGH THE FORECAST AREA DURING THE EVENING. MODELS
HAVE DIFFERENT LOCATIONS FOR THE FRONT AND OTHER THAN IT WILL BE
SOMEWHERE IN THE FORECAST AREA...THE ONLY THING TO NOTE IS THAT IT
WILL BE THE FOCUS FOR THUNDERSTORMS AS THE UPPER WAVE MOVES INTO THE
AREA. EXPECT THAT IT WILL BE NEAR OR A LITTLE NORTH OF THE
KANSAS/NEBRASKA BORDER AS EVENING ARRIVES. THE BEST CHANCES WILL BE
NEAR OR A LITTLE NORTH OF THE FRONT DURING THE EVENING AND SAG TO
THE SOUTH AS THE FRONT DRIFTS TO THE SOUTH OVERNIGHT. SOME OF THE
OVERNIGHT THUNDERSTORMS COULD LINGER INTO SATURDAY MORNING. THEN THE
NEXT UPPER WAVE MOVES INTO THE AREA SATURDAY AFTERNOON AND SATURDAY
NIGHT. MODELS HAVE SOME DIFFERENCES IN THE PLACEMENT OF THE WAVE AND
THE PRECIPITATION AS IT MOVES INTO THE AREA...BUT THE GFS AND THE
NAM HAVE IT FURTHER SOUTH WHILE THE ECMWF HAS IT FURTHER NORTH TO
START WITH THEN SOUTH LATER ON.

SUNDAY SHOULD BE A LITTLE BIT OF A BREAK FOR MOST. THERE COULD BE A
FEW THUNDERSTORMS FAR SOUTH MOSTLY IN THE MORNING HOURS LEFT FROM
SATURDAY NIGHT AND MAYBE AGAIN IN THE AFTERNOON AS THE NEXT UPPER
LEVEL WAVE APPROACHES THE AREA FOR SUNDAY NIGHT. THE BEST CHANCE FOR
PRECIPITATION WILL BE FURTHER SOUTH AGAIN AS THE PATTERN STARTS TO
SHIFT AND THE UPPER RIDGE STARTS TO MOVE TO THE EAST.

TEMPERATURES THROUGH THE WEEKEND ARE EXPECTED TO BE ON THE WARM
SIDE. HEAT INDEX VALUES WILL ALSO BE IN THE 95 TO AROUND 100 DEGREE
RANGE.

MONDAY THROUGH WEDNESDAY AN UPPER TROUGH FROM THE NORTHWEST PUSHES
THE RIDGE OUT OF THE PLAINS. AS THE TROUGH MOVES INTO THE PLAINS
THERE ARE ONLY SOME SLIGHT CHANCES FOR THUNDERSTORMS ON MONDAY WHICH
IS MAINLY AHEAD OF THE TROUGH. EXPECT SOME ON AND OFF THUNDERSTORMS
THROUGH THE PERIOD. THE BEST CHANCES WILL LIKELY BE DURING THE NIGHT
TIME PERIODS...BUT COULD START DURING THE AFTERNOON AND POSSIBLY
SPILL INTO THE MORNING HOURS. MONDAY WILL CONTINUE TO BE ON THE WARM
SIDE BUT TEMPERATURES WILL COOL BACK TO AROUND NORMAL FOR THIS TIME
OF YEAR FOR TUESDAY AND WEDNESDAY.

WEDNESDAY NIGHT INTO THURSDAY THE UPPER TROUGH MOVES TO THE EAST AND
NORTHWEST FLOW IS EXPECTED. MODELS HAVE A FEW DIFFERENCES HERE WITH
WHETHER THERE IS AN UPPER LEVEL WAVE THAT MOVES THROUGH THE PLAINS.
THE GFS HAS ONLY A WEAK WAVE ACROSS THE SOUTH WEDNESDAY NIGHT AND
SOME LINGERING THUNDERSTORMS MAINLY DURING THE EVENING. THE ECMWF
HAS A STRONGER WAVE AND KEEPS PRECIPITATION ACROSS THE AREA
WEDNESDAY NIGHT AND INTO THURSDAY. HAVE SOME MAINLY LOW POPS FOR
WEDNESDAY NIGHT...BUT KEPT IT DRY FOR THURSDAY FOR NOW. TEMPERATURES
WILL COOL A COUPLE DEGREES AND THURSDAY IS EXPECTED TO BE THE
COOLEST OF THE PERIOD.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 659 PM CDT THU JUL 23 2015

MOST STORMS SHOULD REMAIN WEST OF THE TERMINALS...WITH SUCH A LOW
RISK...THIS HAS BEEN LEFT OUT OF THE FORECAST. WIND WILL REMAIN
LIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TO 8 PM CDT FRIDAY FOR NEZ049-063-064-
     074>077-082>087.

KS...HEAT ADVISORY FROM NOON TO 8 PM CDT FRIDAY FOR KSZ005>007-
     017>019.

&&

SHORT TERM...JCB
LONG TERM...FAY
AVIATION...HEINLEIN
Hazardous weather outlook, Jul 23, 2:28 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
328 PM CDT THU JUL 23 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
328 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. SEVERE STORMS
ARE POSSIBLE AND MAY PRODUCE LARGE HAIL AT LEAST ONE INCH IN
DIAMETER...AND DAMAGING WINDS OF 60 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...A HEAT ADVISORY IS IN EFFECT FOR LOCATIONS SOUTH OF A
LINE FROM BEAVER CITY TO HASTINGS TO OSCEOLA NEBRASKA. HEAT
INDICES OF 105 TO 110 DEGREES ARE FORECAST FRIDAY AFTERNOON AND
EARLY EVENING.

THUNDERSTORMS WILL BE POSSIBLE ACROSS AT LEAST PORTIONS OF THE
OUTLOOK AREA THROUGH THE FORECAST PERIOD. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND NIGHT AND SATURDAY
AFTERNOON AND NIGHT. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS
TO 60 MPH WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY WEST OF A LINE FROM
GREELEY TO ALMA IN SOUTH CENTRAL NEBRASKA...INTO THE EVENING
HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
July 23, 7:34 PM CST
Where
Dawson County, 2.32 mi NNE of Farnam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -100.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586550.